Alert archive / Virginia / Tornado Warnings in 2024
Tornado Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Apr 2, 2024, 7:53 PM EDT for Wise County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2024, 7:53 PM EDT (23:53 UTC)
- Expired
- Apr 2, 2024, 8:28 PM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Wise County, VA
The radar
The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 6:07 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -441 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588
WFUS54 KMRX 022353
TORMRX
VAC195-030045-
/O.NEW.KMRX.TO.W.0004.240402T2353Z-240403T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
753 PM EDT Tue Apr 2 2024
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Northwestern Wise County in southwestern Virginia...
* Until 845 PM EDT.
* At 753 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Lewis Creek, or 10 miles southwest of Whitesburg,
moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Wise County, including the following locations...
Pardee and Pound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3713 8255 3707 8251 3694 8286 3695 8286
3697 8287 3698 8287 3699 8284 3701 8283
3701 8278 3703 8276 3703 8275 3704 8274
3705 8272 3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 2353Z 241DEG 36KT 3700 8293
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
193 follow-up statements
271
WWUS54 KMRX 030010
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
810 PM EDT Tue Apr 2 2024
VAC195-030045-
/O.CON.KMRX.TO.W.0004.000000T0000Z-240403T0045Z/
Wise VA-
810 PM EDT Tue Apr 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR NORTH
CENTRAL WISE COUNTY...
At 809 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Eolia, or near Whitesburg, moving northeast at 40
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3713 8255 3707 8251 3705 8264 3705 8272
3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 0009Z 241DEG 36KT 3708 8274
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
19816
WWUS54 KMRX 030020
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
820 PM EDT Tue Apr 2 2024
VAC195-030045-
/O.CON.KMRX.TO.W.0004.000000T0000Z-240403T0045Z/
Wise VA-
820 PM EDT Tue Apr 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR NORTH
CENTRAL WISE COUNTY...
At 820 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Payne Gap, or 8 miles west of Clintwood, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Wise County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3713 8255 3715 8264 3720 8255
TIME...MOT...LOC 0020Z 241DEG 36KT 3713 8262
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
19677 WWUS54 KMRX 030028 SVSMRX Severe Weather Statement National Weather Service Morristown TN 828 PM EDT Tue Apr 2 2024 VAC195-030038- /O.CAN.KMRX.TO.W.0004.000000T0000Z-240403T0045Z/ Wise VA- 828 PM EDT Tue Apr 2 2024 ...THE TORNADO WARNING FOR NORTH CENTRAL WISE COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 200 AM EDT for southwestern Virginia. && LAT...LON 3713 8255 3715 8264 3720 8255 TIME...MOT...LOC 0026Z 241DEG 36KT 3717 8253 $$ 19
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 2, 7:28 PM EDT, 25 minutes earlier.
Area forecast discussion, Apr 2, 7:28 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
728 PM EDT Tue Apr 2 2024
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 1255 PM EDT Tue Apr 2 2024
Key Messages:
1. Severe thunderstorms possible this evening along with
localized flash flooding.
2. Cooler on Wednesday with scattered rain showers beneath the
upper low.
Discussion:
The main impact in the forecast period will the the probability
for severe thunderstorms later this afternoon through the early
overnight hours. Much of the CAM guidance this morning has
struggled with ongoing convection with a wide variety of potential
outcomes for storm mode and evolution through the overnight hours.
However, models have consistently shown 500 to 1500 J/Kg of
MLCAPE late this afternoon into the early overnight hours with
strong effective bulk shear of 60 to 60 kt with effective low-
level shear around 30 kt. Hodographs are showing the potential for
some significant length and curvature at times which would create
a favorable environment for supercell structures that could
coalesce into a QLCS line later this evening with embedded
rotation. Current satellite and observations show a wide area of
upper divergence across northern Mississippi and West Tennessee
that will continue to transition eastward with the upper jet
through the evening. Stronger DPVA will result in height falls,
moreso after 21z today which will continue to erode the mid-level
CAP and increase instability. Current observations show dew points
in the low to mid 60s across the Tennessee Valley with a general
surge northward through the evening as southwesterly flow
increases across the area. All of this points to severe
thunderstorms continue to be expected across much of the
Tennessee and Ohio Valleys with the potential for damaging winds,
hail, and tornadoes.
Behind the departing storms tonight, a cold front moves across the
area with much cooler air for Wednesday as an upper low settles
across the region. Below normal temperatures will be expected on
Wednesday with scattered afternoon light rain showers due to the
stronger lapse rates. Some light snow showers will be possible
across the highest elevations of the mountains into Wednesday
night, but impacts appear minimal.
&&
.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 1255 PM EDT Tue Apr 2 2024
Key Messages:
1. Cooler conditions behind this weeks frontal passage, with
temperatures near freezing for many locations the second half of the
week.
2. Light snow accumulation expected in higher elevations of the East
Tennessee mountains and southwest Virginia Wednesday night through
Thursday night.
Discussion:
By Wednesday night the really cold air will be moving into the
region from the west/northwest as the low pressure system continues
to creep its way through the Ohio Valley. This will bring with it a
mini winter season with overcast skies and cold temperatures. On the
south side of the low wrap around moisture/precipitation will remain
over the area through Friday leading to periods of cold drizzle in
the northern valley. In the higher elevations temperatures will drop
low enough that the precipitation should switch over to light
snowfall Wednesday night through Friday morning. Amounts look like
they'll be fairly light with elevations above 3,000 feet having the
best chance to see accumulations, with 2 day totals possibly at 3+
inches at the peaks of the mountains.
Further down in the valley the cold temperatures will be the main
story will be the near freezing temperatures overnight Thursday
morning through Sunday morning. Overnight winds will remain elevated
for several of the mornings, so determining frost formation is a bit
difficult this far out, and a lot of it will depend on the speed of
the low moving to our north. Expect to see many mornings of frost
advisories and freeze warnings through the weekend...Sorry in
advance.
We'll heat up to above normal temperatures by the start of next week.
&&
.AVIATION...
(00Z TAFS)
Issued at 707 PM EDT Tue Apr 2 2024
Storms will be moving in from the west over the next few hours.
There will be periods of heavy rain, lightning and possibly large
hail, strong winds and isolated tornadoes with these storms.
MVFR CIGs will linger through mid morning. Showers will linger
near TRI through mid morning. TRI and TYS will have a chance for
showers tomorrow afternoon. Westerly winds will increase tomorrow
by late afternoon behind the cold front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 49 59 42 54 / 100 20 10 10
Knoxville McGhee Tyson Airport, TN 49 57 40 50 / 100 50 40 50
Oak Ridge, TN 48 58 39 50 / 100 60 40 50
Tri Cities Airport, TN 49 58 37 47 / 100 40 70 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 2 AM EDT Wednesday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.
VA...NONE.
&&
SHORT TERM...JB
AVIATION...McDHazardous weather outlook, Apr 2, 1:15 PM EDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 115 PM EDT Tue Apr 2 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-031715- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 115 PM EDT Tue Apr 2 2024 /1215 PM CDT Tue Apr 2 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible late this afternoon through the early overnight hours. Damaging wind gusts, large hail, and a few tornadoes will be possible. The highest risk of severe weather will be west of the Interstate 75 corridor. Please monitor the forecast and have multiple ways to receive any watches or warnings that are issued. Have a severe weather safety plan for your home and workplace. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Temperatures will cool significantly at higher elevations Wednesday into Thursday while showers linger until late Thursday night. As a result, expect some light snow accumulations in the mountains during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please relay any information about severe weather to the NWS.
In the hours before
Special weather statement, Apr 2, 5:03 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
503 PM EDT Tue Apr 2 2024
TNZ012-013-035-022145-
Scott TN-Campbell TN-Morgan TN-
503 PM EDT Tue Apr 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MORGAN...WESTERN
CAMPBELL AND SCOTT COUNTIES THROUGH 545 PM EDT...
At 503 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 14 miles north of Fairfield Glade, or 15 miles
northwest of Wartburg, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Follette, Oneida, Jacksboro, Huntsville, Helenwood, Caryville,
Winfield, Sunbright, Rugby, and High Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8434 3627 8410 3621 8434 3622 8437
3620 8439 3609 8484 3614 8487 3616 8491
3621 8491 3624 8488 3628 8488 3630 8480
3633 8477 3633 8475 3637 8472 3637 8470
3640 8466 3644 8469 3660 8446
TIME...MOT...LOC 2103Z 240DEG 49KT 3621 8482
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
19Local storm report, Apr 2, 5:41 PM EDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
541 PM EDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tornado Sunbright 36.24N 84.67W
04/02/2024 Morgan TN Public
Heavy damage reported to Schuberts Funeral
Home.
&&Local storm report, Apr 2, 5:57 PM EDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
557 PM EDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tornado 4 WSW Huntsville 36.38N 84.55W
04/02/2024 Scott TN Trained Spotter
Tornado spotted along Hwy 27.
&&Nearby
Tornado Warnings in Virginia, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.